Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 17, NWS Birmingham, AL

June 30, 20175 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Jun 30, 2017, 5:06 PM CDT for 5 counties in Alabama. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 5:06 PM CDT (22:06 UTC)
Expired
Jul 1, 2017, 7:27 AM CDT
In force
14 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chambers County, AL, Elmore County, AL, Macon County, AL, Randolph County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 68 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Wadley (WDLA1).

Action stage
13 ft
Minor stage
13 ft
Moderate stage
20 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02414501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

857 
WGUS44 KBMX 302206
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
506 PM CDT Fri Jun 30 2017

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tallapoosa River At Wadley Affecting Chambers...Elmore...Macon...
  Randolph and Tallapoosa Counties.

.Due to heavy rain in the area over the last 24 hours, and
subsequent gate operations at Harris Dam and Martin Dam, river
levels will remain high along much of the Tallapoosa River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC017-051-087-111-123-011006-
/O.NEW.KBMX.FL.W.0017.170630T2206Z-170701T1227Z/
/WDLA1.1.ER.170630T2050Z.170701T0000Z.170701T0027Z.NO/
506 PM CDT Fri Jun 30 2017

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tallapoosa River At Wadley.
* until Saturday morning...or until the warning is cancelled.
* At  4:00 PM Friday The stage Was 13.1 feet. 
* Flood stage is 13.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.3 feet by this
  evening. The river will fall below flood stage this evening.
* Impact...At 13.0 feet...Flooding of pasture lands in the area occurs
  and cattle and farm equipment should be moved to higher ground if 
  higher stages are forecast.

&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
          3308 8558 3321 8561         

$$

75
1 follow-up statement
672 
WGUS84 KBMX 010127
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
827 PM CDT Fri Jun 30 2017


...The flood warning is cancelled for the Tallapoosa River At 
Wadley...

.River levels on the Tallapoosa River have crested near Wadley...
and have fallen below flood stage. Therefore...the Flood Warning
for the Tallapoosa River at Wadley has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC017-051-087-111-123-010157-
/O.CAN.KBMX.FL.W.0017.000000T0000Z-170701T1227Z/
/WDLA1.1.ER.170630T2050Z.170630T2130Z.170630T2300Z.NO/
827 PM CDT Fri Jun 30 2017

The Flood Warning is cancelled for
  The Tallapoosa River At Wadley.
* AT  8:00 PM Friday the stage was 12.6 feet. 
* Fell below flood stage at  6:00 PM Friday.
* Flood stage is 13.0 feet. 
* Forecast...The river will continue to fall to 5.2 feet by Sunday 
  morning.
* Impact...At 13.0 feet...Flooding of pasture lands in the area occurs
  and cattle and farm equipment should be moved to higher ground if 
  higher stages are forecast.

&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
          3308 8558 3321 8561         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jun 30, 12:27 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 30, 12:27 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1227 PM CDT Fri Jun 30 2017

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...

Slow moving vort max that was the focus for a lot of the moderate
to heavy rain this morning is finally pushing further east into
Georgia. However the tropical airmass remains in place, and we are
starting to see widespread showers and thunderstorms develop with
the diurnal heating. A lot of that activity will diminish as we
progress into the early evening. Of course the wildcard in the
forecast will be the advancing, but decaying MCS from the
northwest. Most of the CAMs have it underperforming through the
overnight, but I certainly wouldn't count on that scenario given
history. If that does indeed occur, will see a significant
redevelopment tomorrow afternoon along the old remnant outflow
right across the heart of the area.

.LONG TERM...
Saturday through Thursday.

The forecast for Saturday largely hinges on how convection evolves
upstream over Oklahoma and the Ozarks tonight. As discussed in the
short term section, a shortwave trough moving through the north-
central US is expected to result in the development of an MCS this
evening that will propagate southeastward into an unstable air
mass in the vicinity of the Lower Mississippi Valley overnight.
This activity will be greatly weakened or dissipated by the time
it reaches Central Alabama. But it may leave an outflow boundary
that could serve as a focus for additional shower and
thunderstorms by Saturday afternoon, aided by a weak shortwave
moving through in the cyclonic flow aloft south of a trough
located near the Great Lakes. The WRF-ARW is most aggressive with
this scenario with some support from some of the NCAR WRF
ensemble members and to some extent the global and regional
Canadian and ECMWF, but far from a lock. With mid-level lapse
rates approaching 7 C/km and dew points near the mid 70s, CAPE
values may exceed 3000 J/kg. In addition mid-level dry air will
result in DCAPE values over 1000 J/kg. This would favor strong
downdrafts/damaging winds with any storms that develop, either
with line segments, or microbursts in isolated cells. Therefore,
it seems prudent to add a low confidence mention of damaging winds
to the HWO for Saturday for at least the northern counties, as
the severe threat sometimes ends up being farther south than
expected in these type of situations. This threat remains
conditional on storms developing. Mid-level dry air could also
inhibit development if the outflow boundary does not make it here.

Northwesterly mid-level flow will remain firmly in place Sunday
into Monday, between subtropical ridging over Texas and the Gulf
and a trough over eastern Canada. A moisture axis will reside from
the Central Plains southeastward towards Central Alabama, to the
south of a diffuse frontal boundary. This will result in continued
at least scattered shower and thunderstorm chances, modulated by
difficult to predict weak waves in the northwest flow aloft and
possible MCSs. The northwest flow will also help to maintain
relatively cool and drier air aloft resulting in continued chances
of at least strong storms with gusty winds and frequent
lightning. For those with outdoor plans for the holiday weekend,
we are not expecting a washout by any means, but be prepared to
move indoors when passing storms approach. Outside of storms, hot
and humid conditions are expected with heat index values in the
mid 90s to low 100s, some of the highest values of the relatively
cool summer so far.

Tuesday and Wednesday, the stronger westerlies will shift
northward towards the Canadian border, but south of this a weak
upper-level trough will move slowly eastward through the Central
US. A shortwave ridge just ahead of this trough may allow for less
coverage of showers/storms in West Alabama as the moisture axis
slowly drifts eastward. By Thursday, this trough will be moving
into the northeastern US, but moisture pooling ahead of a
trailing shear axis may result in an uptick of shower/storm
chances across Central Alabama. Meanwhile a strong ridge will be
strengthening over the western US, resulting in continued
northwesterly to northerly flow aloft.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Showers and a few thunderstorms will continue to develop through
the afternoon hours as the current tropical airmass slowly tries
to exit east. At this point, don't see much of a break as a
decaying MCS and slow moving boundary dig southward through the
day tomorrow. There will likely be a diurnal break tonight, but
would look for further development tomorrow afternoon although it
doesn't appear to be as widespread. With all the moisture in
place, expect visibility restrictions overnight through the early
morning.

&&

.FIRE WEATHER...

Widespread rain chances continue today, and remain elevated
through the weekend. There are no fire weather concerns.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 30, 7:31 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
731 AM CDT Fri Jun 30 2017

ALZ011>015-017>050-011545-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
731 AM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heavy rainfall will move through the region today. This rain will be
slow moving and could result in areas of flash flooding through the
afternoon. The biggest impact will be through 7 PM and along and east
of a Fayette to Tuscaloosa to Selma line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low confidence risk of at least isolated severe
thunderstorms Saturday afternoon into Saturday evening. The threat
will be damaging wind gusts up to 60 mph, mainly for areas north of
a Livingston to Wedowee line.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this afternoon as well as Saturday afternoon into Saturday
evening.

In the hours before

Special weather statement, Jun 30, 3:09 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
309 PM CDT FRI JUN 30 2017

ALZ039-302045-
Marengo AL-
309 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 345
PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chickasaw State Park, or near Linden, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Linden, Uniontown, Jefferson, Thomaston, Faunsdale, Dayton, Freddie
Jones Field, Pin Hook, Consul, Chickasaw State Park, Providence, Old
Spring Hill and Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 8799 3248 8773 3248 8752 3231 8752
      3231 8747 3227 8747 3227 8751 3225 8753
      3220 8773 3226 8789
TIME...MOT...LOC 2009Z 245DEG 19KT 3233 8774

TG
Special weather statement, Jun 30, 4:46 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
446 PM CDT FRI JUN 30 2017

ALZ031-302215-
Greene AL-
446 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE COUNTY UNTIL
515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
New West Greene, or 8 miles south of Aliceville, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
West Greene, New West Greene, Pleasant Ridge, Clinton and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 8820 3293 8818 3294 8817 3296 8819
      3295 8817 3296 8816 3300 8817 3303 8814
      3304 8815 3303 8810 3305 8807 3304 8804
      3304 8803 3305 8804 3307 8801 3308 8793
      3285 8797 3289 8818 3292 8821
TIME...MOT...LOC 2145Z 276DEG 13KT 3300 8815

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:28 AM CDTAreal Flood AdvisoryBMXFayette, Jefferson, Tuscaloosa, Walker3 hr
Jun 30, 9:09 AM CDTAreal Flood WarningBMXBlount3 hr
Jun 30, 9:36 AM CDTAreal Flood WarningBMXEtowah, St. Clair6 hr
Jun 30, 10:31 AM CDTAreal Flood AdvisoryBMXClay, Coosa, Randolph, Tallapoosa3 hr
Jun 30, 3:09 PM CDTSpecial Weather StatementBMXMarengo36 min
Jun 30, 3:45 PM CDTAreal Flood AdvisoryBMXBullock, Chambers, Elmore, Lee, Macon, Montgomery and 3 more2 hr
Jun 30, 3:48 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas, Lowndes, Perry117 min
Jun 30, 4:46 PM CDTSpecial Weather StatementBMXGreene29 min

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.